Een peuter met een status dystonicus door medicatie

Casuïstiek
15-06-2021
Birgit van Dooijeweert, Anna Vera D. Verschuur, Nora A. Visser en Jurgen Jansen

A toddler with status dystonicus due to medication

Background

Status dystonicus (SD) is a severe episode of generalized dystonia, potentially complicated by respiratory and metabolic disruption. Triggers can be infection, medication, or metabolic disturbance. The prognosis is variable and mortality is approximately 10%.

Case description

An 18 month old girl presented to the ER with clinical suspicion of a febrile status epilepticus and was evaluated according to APLS principles. Eventually, a SD became apparent, with generalized dystonic features at examination. Most likely, the episode was provoked by a single dose of metoclopramide. Her clinical state improved rapidly, possibly aided by administration of biperiden.

Conclusion

Treatment of SD encompasses elimination or treatment of the trigger, stabilization of vital functions, possible administration of sedatives and dystonia specific medication. Metoclopramide holds a relatively high risk for extrapyramidal complications (1-10%) and dystonia (0.1-1.5%), even within therapeutic range. The use of anti-emetics with less alarming side effect profiles, for example ondansetron, is recommended.

Conflict of interest and financial support: none declared.